MAUDE Adverse Event Report: EPOCAL INC. EPOC BLOOD ANALYSIS SYSTEM

EPOCAL INC. EPOC BLOOD ANALYSIS SYSTEM
Catalog Number CT-1006-00-00
Medical Device Problem Codes Use of Device Problem (1670); Device Operational Issue (2914)
Health Effect - Clinical Code Death (1802)
Date of Event 11/05/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
As per epoc system manual, troubleshooting steps for "iqc sample delivery" include: "remove test card and insert new test card to begin another test.Ensure that syringe of capillary tube makes proper seal with test card and inject in a smooth, steady motion.Avoid injecting air into test card." "timeout: sample not introduced in time" is not a system error message.After card calibration (beep), the user has 7.5 minutes to inject the sample.The test will end if the user never injects the sample within this time frame and the system will display this message.Initial review of the epoc csv file provided by customer showed 22 successfull tests and 5 incomplete tests as summarized in the "event problem" section.The epoc raw data, csv file and test card lots 00-17219-20 and 00-17253-20 will be evaluated during the investigation as pertaining to the event and a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported to epocal on (b)(6) 2017 (case number 00973317) that two "iqc sample delivery" and one "iqc insufficient sample detected" error messages were displayed during testing on a patient experiencing a code medical emergency.The patient passed away two days later due to the cardiorespiratory event that occurred on (b)(6) 2017.The initial reporter stated: "point-of-care coordinator called to ask the causes of two types of iqc failures: sample delivery and insufficient sample detected.These failures began (b)(6) 2017 and customer went to the icu to run some samples as preliminary troubleshooting.Customer also ran qc which resulted fine.During the phone call, customer mentioned epoc sample delivery iqc failures occurred during patient code on (b)(6) 2017.Caller was not the test operator.Two operators ran the epoc system.-patient id:(b)(6).-patients' age and medical history: date of birth=(b)(6), male, (b)(6), down's syndrome, heart failures and defects.-patients' medical symptoms? not breathing (time noted was not provided).Chronology: (b)(6) 2017.A code was called.The customer estimated the time to be 13:55, but they couldn't confirm: 1:55pm: the nc was removed.1:55pm-2:00pm: ppv was administered.2:00pm: patient was intubated.2:02pm: chest compressions were started.2:17pm: chest compressions were stopped.2:20pm: epoc test error "time out - sample not introduced in time".2:22pm: sodium bicarbonate was administered.2:23pm: ns bolus was administered.2:26pm: compressions resumed.2:28pm: epinephrine was administered i.V.2:30pm: compressions were stopped.2:31pm: calcium gluconate was administered.2:32pm: atropine was administered.2:40pm: epoc test results were obtained (see attachment #1).2:41pm: sodium bicarbonate was administered.2:45pm: crp = <0.5.2:48pm: epoc test iqc failure: sample delivery.2:51pm: dopamine was administered.2:52pm: epoc test iqc failure: sample delivery.2:58pm: epoc test results were obtained (see attachment #1).3:00pm: pal was inserted.3:00pm: lab basic chemistry panel results were obtained (see attachment #1).3:16pm: fentanyl was administered.3:35pm: sodium bicarbonate was administered.3:41pm: prbc was started (packed red blood cells).4:10pm: ffp (fresh frozen plasma) was administered.4:22pm: a femoral line was placed.(b)(6) 2017 at 4:00pm: time of death.Time/date declaration of no brain activity? not provided.Date/time the intubation tube was removed? not provided." the customer reported the errors occurred while testing with epoc test card (ct-1006-00-00) lot number: 00-17219-20 and epoc reader (hr-1002-00-00) s/n: (b)(4).Also, the case notes of this event gathered by tech support showed: "customer noted a pattern of these failures occurring when particular techs were running the assays (occurring on only two epoc readers).Customer believes it is a training issue.Customer stated there have been successful test runs after this incident on this reader." clarification on the cause of death was asked to customer: "the patient had a complete av canal cardiac defect and compensated heart failure, but was due to the cardiorespiratory event that occurred on (b)(6)." the customer provided an epoc csv file showing records for all tests performed on the epoc system during this event.The two "iqc sample delivery" were confirmed, but the reported "iqc insufficient sample detected" was not displayed/recorded.Instead, two additional "iqc sample delivery" error messages (one of which was noted with a different card lot) and one "timeout: sample not introduced in time" were noted.A second case (00976467) was created for the "iqc sample delivery" error noted with card lot 00-17253-20.The recorded messages are summarized below: "timeout: sample not introduced in time" was obtained at 14:20 with epoc card lot 00-17219-20."iqc failure: sample delivery" occurred at 14:48 on (b)(6) 2017 with epoc card lot 00-17219-20."iqc failure: sample delivery" occurred at 14:52 on (b)(6) 2017 with epoc card lot 00-17219-20."iqc failure: sample delivery" occurred at 21:35 on (b)(6) 2017 with epoc card lot 00-17253-20."iqc failure: sample delivery" occurred at 22:32 on (b)(6) 2017 with epoc card lot 00-17219-20.The raw data of these test results was requested and it is expected to be returned for manufacturer investigation.The investigation of this event is underway.An internal medical review determined that the main source of risk of this event is linked to consequences of delays in obtaining a result.In summary, the delay in results and repeat testing could have an adverse outcome in a small number of patients.The results are not incorrect but delayed.The effect is not expected to be life threatening.Need for repeat sample has also been noted.The main side effects of venipuncture or heel stick are pain and bruising.These may be uncomfortable and undesirable but are not considered adverse health events.It was concluded that the epoc device may have contributed in a minor way but did not cause the patient's death.The reporter confirmed the patient was not treated based on epoc results, but does not know if there was any delay, inappropriate, cancelled or adjusted treatment as a result of these errors.As such, the event is being conservatively reported based on the internal medical review that was conducted.
 
Additional Manufacturer Narrative
The investigation of cases (b)(4) was completed on 29-dec-2017.The raw data file provided by the customer was analyzed.It was determined that a sample bubble was detected on the reference sensor which correctly triggered the iqc sample delivery error.The raw data files are generated by the epoc reader and stored in the host, and contain each analyte's electrical signals.The reference sample bubbles and/or air segments are usually a result of an air bubble already in the syringe and then injected into the card.Retain product was tested and functioned according to specifications.The reported errors; iqc sample delivery and iqc insufficient sample were not replicated.The device history record for card lots 00-17219-20 and 00-17253-20 were reviewed.The card lots passed finished goods release criteria and no error messages were observed during lifetime testing.No other complaints for iqc sample delivery or iqc insufficient sample using these epoc test card lots have been reported.We conclude that epoc test card lots 00-17219-20 and 00-17253-20 are performing to specifications and no deficiency has been identified.As per the epoc system manual, troubleshooting steps for sample delivery failures include "remove test card and insert new test card to begin another test.Ensure that syringe or capillary tube makes proper seal with test card and inject in a smooth, steady motion.Avoid injecting air into test card." iqc failures related to sample delivery are generally irregularities detected with sample injection.Proper sample delivery technique is noted in the epoc system manual - section 03 - epoc system operation - 3.16 sample introduction.

Brand Name
EPOC BLOOD ANALYSIS SYSTEM
Common Device Name
EPOC BLOOD ANALYSIS SYSTEM
Manufacturer (Section D)
EPOCAL INC.
2060 walkley road
ottawa, on K1G 3 P5
CA  K1G 3P5
MDR Report Key7076683
Report Number3004959793-2017-00002
Device Sequence Number19067441
Product Code CGL
UDI-Device Identifier00809708072254
UDI-Public00809708072254
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
K113726
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/22/2018
Device Catalogue NumberCT-1006-00-00
Device Lot Number00-17219-20 AND 00-17253-20
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/08/2017
Supplement Date Received by Manufacturer11/08/2017
Initial Report FDA Received Date12/01/2017
Supplement Report FDA Received Date01/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age2 MO
Patient Weight2